Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 37, NWS Shreveport, LA

April 3, 1999Cherokee County, Rusk County, Smith County, Texas

NWS Shreveport, LA issued this tornado warning at Apr 3, 1999, 2:45 PM CST for Cherokee County, Rusk County, Smith County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 1999, 2:45 PM CST (20:45 UTC)
Expired
Apr 3, 1999, 3:15 PM CST
In force
30 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Cherokee County, TX, Rusk County, TX, Smith County, TX

What was reported inside it

TimeReportWhereRemark
Apr 3, 2:55 PM CSTHail 0.75Overton, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 12:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1999-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1999-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KSHV 032047 RRA
TORSHV
TXC073-401-423-032115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CST SAT APR 3 1999

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN RUSK COUNTY IN TEXAS
  EXTREME SOUTHEASTERN SMITH COUNTY IN TEXAS

* UNTIL 315 PM CST

* AT 245 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 2 MILES SOUTHWEST OF
  ARP...OR ABOUT 8 MILES EAST OF WHITEHOUSE...MOVING NORTHEAST AT 60
  MPH.

DURING A TORNADO...SEEK SHELTER IN AN INTERIOR HALLWAY OR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. GET UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. USE BLANKETS OR PILLOWS TO COVER YOUR BODY
AND ALWAYS STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SHREVEPORT.

5

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 3, 2:00 PM CST, 45 minutes earlier.

Area forecast discussion, Apr 3, 2:00 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
200 PM CST SAT APR 3 1999

COMPLICATED FORECAST SCENARIO CONTINUES.  WENT MAINLY WITH THE AVN
MODEL TODAY. IT LOOKS TO HANDLE THE JET STREAM AND ASSOCIATED
DIVERGENCE...AND PRECIP AREAS THE BEST FOR THIS FORECAST PERIOD.
THE THUNDERSTORMS THAT ARE MOVING SLOWLY THROUGH NORTHEAST TEXAS
TODAY POSE THE BIGGEST QUESTION...WHAT TO DO WITH FLASH FLOOD
WATCHES.  AS THE DIVERGENCE WITH THE UPPER LEVEL JET MOVES
NORTHEAST AND WEAKENS LATER TONIGHT THE THUNDERSTORMS SHOULD DO THE
SAME. THERE WILL BE POCKETS OF HEAVY RAIN BETWEEN NOW THROUGH THIS
EVENING. THE FLASH FLOOD WATCHES COULD PROBABLY BE DROPPED ON THE
LATE AFTERNOON ISSUANCE. WILL CONTINUE WITH A LIKELY POPS IN SHV AND
TXK FOR THE EVENING WITH CHANCE POPS ELSEWHERE. A FEW OF THESE
THUNDERSTORMS COULD BE SEVERE THIS AFTERNOON AND EARLY EVENING IN
THE VERY UNSTABLE AIR AHEAD OF THE WEAK FRONT...WHICH LIES NEAR A
PARIS TX TO AUSTIN TX LINE.

EXPECT SOME REDEVELOPMENT OVER THE CWA SUNDAY AFTERNOON OR EVENING...
SO WILL CONTINUE WITH POPS THROUGH THE PERIOD. WILL GO A LITTLE
HIGHER THAN MOS ON MIN TEMPS...AND FAIRLY CLOSE ON MAXES.

SHV 64/78/64/77 6354    MLU 66/78/65/79 5354
TXK 61/75/64/75 6532    TYR 62/79/64/78 3453
LFK 67/79/64/78 4453

03

In the hours before

Special weather statement, Apr 3, 12:41 PM CST, 2 hours 4 minutes before
ARZ050-051-059>061-070>072-LAZ001-002-010-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>153-165>167-032000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1241 PM CST SAT APR 3 1999

A TORNADO WATCH IS IN EFFECT UNTIL 600 PM FOR ALL OF NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...MUCH OF SOUTHWEST ARKANSAS...AND
CADDO...BOSSIER...AND DE SOTO PARISHES IN NORTHWEST LOUISIANA.

IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON FOR
NORTHEAST TEXAS...NORTH OF A LINE FROM RUSK TO CARTHAGE AND FOR
MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA.

A LARGE AREA OF THUNDERSTORMS...SOME SEVERE...WAS LOCATED OVER
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.  THESE STORMS ARE CAPABLE
OF PRODUCING HAIL...HIGH WINDS...AND HEAVY RAINFALL THIS AFTERNOON
AND EVENING AS THEY MOVE SLOWLY NORTHEAST THROUGH THE FOUR STATE
REGION.  AN ISOLATED TORNADO IS ALSO POSSIBLE WITH THESE
THUNDERSTORMS.

21/3
Special weather statement, Apr 3, 12:41 PM CST, 2 hours 4 minutes before
ARZ050-051-059>061-070>072-LAZ001-002-010-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>153-165>167-032000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1241 PM CST SAT APR 3 1999

A TORNADO WATCH IS IN EFFECT UNTIL 600 PM FOR ALL OF NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...MUCH OF SOUTHWEST ARKANSAS...AND
CADDO...BOSSIER...AND DE SOTO PARISHES IN NORTHWEST LOUISIANA.

IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON FOR
NORTHEAST TEXAS...NORTH OF A LINE FROM RUSK TO CARTHAGE AND FOR
MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA.

A LARGE AREA OF THUNDERSTORMS...SOME SEVERE...WAS LOCATED OVER
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.  THESE STORMS ARE CAPABLE
OF PRODUCING HAIL...HIGH WINDS...AND HEAVY RAINFALL THIS AFTERNOON
AND EVENING AS THEY MOVE SLOWLY NORTHEAST THROUGH THE FOUR STATE
REGION.  AN ISOLATED TORNADO IS ALSO POSSIBLE WITH THESE
THUNDERSTORMS.

21/3
Local storm report, Apr 3, 1:35 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
135 PM CST SAT APR 03 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1238 PM    QUITMAN                   TX   60 MPH TSTM GUST
04/03/99   WOOD                           FEW TREES DOWN ON FM 69
                                          NORTH OF QUITMAN. REPORTED
                                          BY SHERIFF OFFICE.

1250 PM    WINNSBORO                 TX   60 MPH TSTM GUST
04/03/99   WOOD                           COUPLE OF TREES DOWN IN
                                          WINNSBORO.  REPORTED BY
                                          WINNSBORO POLICE.

22
Local storm report, Apr 3, 1:35 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
135 PM CST SAT APR 03 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1238 PM    QUITMAN                   TX   60 MPH TSTM GUST
04/03/99   WOOD                           FEW TREES DOWN ON FM 69
                                          NORTH OF QUITMAN. REPORTED
                                          BY SHERIFF OFFICE.

1250 PM    WINNSBORO                 TX   60 MPH TSTM GUST
04/03/99   WOOD                           COUPLE OF TREES DOWN IN
                                          WINNSBORO.  REPORTED BY
                                          WINNSBORO POLICE.

22
Local storm report, Apr 3, 2:17 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
217 PM CST SAT APR 03 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0213 PM    TYLER                     TX   FLOODING
04/03/99   SMITH                          URBAN STREET FLOODING IN
                                          TYLER WITH HIGHWAY 271 AND
                                          MARTIN LUTHER KING
                                          INTERSECTION CLOSED.
Local storm report, Apr 3, 2:17 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
217 PM CST SAT APR 03 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0213 PM    TYLER                     TX   FLOODING
04/03/99   SMITH                          URBAN STREET FLOODING IN
                                          TYLER WITH HIGHWAY 271 AND
                                          MARTIN LUTHER KING
                                          INTERSECTION CLOSED.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 2:25 PM CSTFlash Flood WarningSHVCherokee, Smith3 hr
Apr 3, 2:27 PM CSTSevere Thunderstorm WarningSHVCherokee, Smith63 min
Apr 3, 2:39 PM CSTSevere Thunderstorm WarningSHVUpshur31 min
Apr 3, 3:15 PM CSTSevere Thunderstorm WarningSHVGregg, Harrison, Rusk45 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.